Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 19, NWS Glasgow, MT

July 2, 20219 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jul 2, 2021, 2:59 PM MDT for 9 counties in Montana. It took effect at Jul 3, 2021, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2021, 2:59 PM MDT (20:59 UTC)
In effect from
Jul 3, 2021, 10:00 AM MDT
Expired
Jul 3, 2021, 9:00 PM MDT
In force
11 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
2476 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS85 KGGW 022059
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
259 PM MDT Fri Jul 2 2021

MTZ122-136-137-030900-
/O.NEW.KGGW.FW.W.0019.210703T1600Z-210704T0300Z/
/O.CON.KGGW.FW.W.0018.000000T0000Z-210703T0300Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
259 PM MDT Fri Jul 2 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR FIRE WEATHER
ZONES 122, 136, AND 137... 
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT SATURDAY FOR
LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR FIRE WEATHER 
ZONES 122, 136, AND 137...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low relative humidity values and gusty winds, which 
is in effect from 10 AM to 9 PM MDT Saturday.

* AFFECTED AREA...Fire Weather Zones 122, 136 and 137.

* TIMING...Through 9 PM this evening, and from 10 AM to 9 PM 
  Saturday.

* WINDS...West 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...Between 100 and 105.

* IMPACTS...Critical fire weather conditions will allow for 
  fires to rapidly expand or go on runs with any gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ134-135-030300-
/O.CON.KGGW.FW.W.0018.000000T0000Z-210703T0300Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
259 PM MDT Fri Jul 2 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR FIRE WEATHER
ZONES 134 AND 135...

* AFFECTED AREA...Fire Weather Zones 134 and 135.

* TIMING...Through 9 PM today.

* WINDS...Southeast 5 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Critical fire weather conditions will allow for 
  fires to rapidly expand or go on runs with any gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
3 follow-up statements
718 
WWUS85 KGGW 030307
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
907 PM MDT Fri Jul 2 2021


MTZ122-136-137-031515-
/O.EXP.KGGW.FW.W.0018.000000T0000Z-210703T0300Z/
/O.CON.KGGW.FW.W.0019.210703T1600Z-210704T0300Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
907 PM MDT Fri Jul 2 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT
SATURDAY FOR LOW RELATIVE HUMIDITY VALUES AND GUSTY WINDS FOR 
FIRE WEATHER ZONES 122, 136, AND 137... 
...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY VALUES 
AND GUSTY WINDS FOR FIRE WEATHER ZONES 122, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 122, 136 and 137.

* TIMING...Through 9 PM this evening, and from 10 AM to 9 PM 
  Saturday.

* WINDS...West 10 to 20 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...100 to 105.

* IMPACTS...Critical fire weather conditions will allow for 
  fires to rapidly expand or go on runs with any gusty winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ134-135-030415-
/O.EXP.KGGW.FW.W.0018.000000T0000Z-210703T0300Z/
Northern Valley and Northern Phillips Counties-The Little Rockies-
907 PM MDT Fri Jul 2 2021

...RED FLAG WARNING HAS EXPIRED FOR LOW RELATIVE HUMIDITY VALUES
AND GUSTY WINDS FOR FIRE WEATHER ZONES 134 AND 135...

Relative humidity is recovering and winds are decreasing across
the area and the Red Flag Warning was allowed to expire.

$$

http://www.weather.gov/glasgow
799 
WWUS85 KGGW 030911
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
311 AM MDT Sat Jul 3 2021

...ELEVATED FIRE WEATHER CONCERNS CONTINUE THROUGH THIS EVENING...

MTZ122-136-137-040300-
/O.CON.KGGW.FW.W.0019.210703T1600Z-210704T0300Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
311 AM MDT Sat Jul 3 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE 
WEATHER ZONES 122, 136, AND 137...

* AFFECTED AREA...Fire Weather Zones 122, 136 and 137.

* TIMING...from 10 AM this morning to 9 PM this evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...100 to 104 degrees.

* IMPACTS...These conditions would allow any fires to rapidly
  spread toward the southeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
965 
WWUS85 KGGW 040257
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
857 PM MDT Sat Jul 3 2021

MTZ122-136-137-040400-
/O.EXP.KGGW.FW.W.0019.000000T0000Z-210704T0300Z/
Dawson/McCone/Prairie/Richland/Wibaux Counties-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
857 PM MDT Sat Jul 3 2021

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDTY AND GUSTY WINDS FOR FIRE WEATHER ZONES 122, 136,
AND 137...

Temperatures have begun to decrease after a frontal passage and
realtive humidty is beginning a slow ascent. Therefore the Red Flag
Warning will be allowed to expire. 

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 2, 10:57 AM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 10:57 AM MDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
1057 AM MDT Fri Jul 2 2021

Updated aviation section.

.DISCUSSION...
Morning update...
Main changes were a slight bump up in temperatures as model
guidance has been running cool vs. reality in the current air
mass. Also did some POP adjustments for this afternoon and
evening, which may need additional changes for the evening and
overnight hours with the afternoon package.

No drought relief rains ahead, at least in the short term.

97

Previous discussion...
The ridge of High Pressure that brought the all-time records to
the Pacific Northwest continues to move off to the east. However
the southerly flow from the west side of the ridge and ahead of a
weak surface trough will continue to keep temperatures in record
or near record territory over the next couple days. Same southerly
flow may bring some elevated moisture from the northern periphery
of the Monsoon into the area for a slight chance of a few elevated
thunderstorms, however drier air at the surface will likely keep
rainfall amounts almost non-existent. Other things to watch that
could keep our temperatures just below the record mark may be left
over debris clouds from storms over Western Montana from Thursday
night as well as some elevated smoke being drawn in from some
wildfires in Northern California.

Have elected to keep the Red Flag Warning for today as gusty
winds combine with low RH values along with the threat of dry
lightning. Holding off on a Lake Wind Advisory as winds look to
stay just below criteria.

For the weekend into next week Northeast Montana gets caught in
between a Canadian trough to the north and a strong Four Corners
High to the south. Temperatures are expected to remain well above
normal as this High flexes northward although not as hot as the
last few days. A few disturbances will rotate between these
features and may give us a chance at a few thunderstorms but again
most of these are expected to remain dry and not be much in the
way of rainmakers.

RMB

&&

.AVIATION...
FLIGHT CATEGORY: VFR.

LLWS: Potential for some LLWS at KGDV after midnight tonight from
the SW around 35 kts about 2kft AGL.

WINDS: SE 10-20 kts with higher gusts through the evening, then
becoming light and variable overnight. Winds become more W-NW
10-20 kts on Saturday and Saturday evening.

DISCUSSION: Pleasant flying weather will continue through the TAF
forecast period. Upper level ridging will begin to shift slightly
over the weekend, with the axis of the ridge extending from the
Dakotas to the Southern Plains. With the heat and instability in
place this afternoon and evening, there's a slim chance for a
stray shower or thunderstorm, which the main issues being gusty
variable winds and lightning.

97

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM MDT Saturday for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

Red Flag Warning until 9 PM MDT this evening for MTZ122-134>137.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:21 PM MDTSpecial Weather StatementGGWPrairie39 min

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.